Upper abdominal pain radiating to back

I'll be seeing my cardiologist tomorrow anyway, but I thought I'd run this by you all, in case anyone has experienced this...

For the past 3 weeks or so, I have had approximately weekly bouts with upper abdominal pain (left, right, and center, but most tender in the center) that radiates around to my lower back (both sides). No nausea or vomiting, no diarrhea, no significant gas. BP and pulse normal. The first two times it came on fairly abruptly after eating something about 10pm at night (different food each time), and last night, although I ate some soup at about 10pm, the pain didn't come on until 5am. It's not quite as bad as the other times but the symptoms are the same. The first two times I was doubled over for about 8-12 hours. Today, it's been 3 hours and hasn't let up yet.

I'm on Crestor, fenofibrate, metoprolol, and aspirin. I took fenofibrate years ago with none of these symptoms. Think it could be the Crestor or a combination? The fenofibrate has really (and suddenly) reduced my LDL and triglycerides, so if I go off of that, I'm back to square one.
I've also lost weight over the past 4 months or so, about 15 lbs--down to 135lbs. I do get some exercise, but not an inordinate amount. And my appetite (when I'm not in pain) is normal. Any thoughts?

Report post

33 replies. Join the discussion

I'm thinking perhaps heartburn....it's amazing how bad that can be, and the fact that you are eating late at night and then going to bed makes me think more so...I've been there many times! I eat very lightly in the evening now....have my big meal at noon. Hoping your dr appt goes well, and maybe I'm right, since it can be an easy fix. Have a good day! Sandy

Report post

I had a pain issue in my mucles from my statin, Simvastatin, and had to discontinue it temporarily. Will start a different statin at a lower does next week. Your semptoms don't sound like mine, though. I agree with Sandy that you shouldn't eat late and then go to bed. I suffered with heart burn for years and it feels like you're gonna die. For some reason, it got all better by itself and hasn't bothered me for several years. Eat tour main meal at lunch and a light supper around 5 and see if that helps.

Report post

Hey Satan,
Getting old is not for the timid.

Report post

It's gotta be my liver, pancreas, or gall bladder.
Tums doesn't help. Food doesn't help (or hurt).
Anyway, cardiologist tomorrow, GI doctor on Wednesday if needed.
I'm still bent-over a bit, in discomfort.

Report post

Hope everything turns out ok.
I'll pray for you. :P

Report post

Damn Satan, don't talk yourself into something here. It's probably something simple. Sounds like an appendix problem I had years ago. They can do a blood test to check for it. Mine ended up rupturing and I was in the hospital for 2 weeks and almost croaked. It was far worse than my CABG. If you catch it before it pops it's a simple fix. Good luck.

Report post

Bite me, Vyking! ;-)

As expected, 11 hours after it began, my symptoms are gone.
This is the way it always happens.

Report post

I doubt it's the appendix, in which the pain is focused on the right side.
The most tender area is smack-dab in the middle, between my rib cage and my navel, not far from my chest tube scars.
But there's pain all over the upper abdomen, and all over the small of my back.

But, it's gone for now--likely to return next week or so. Very frustrating.

Report post

My appendix pain started on my left side and migrated to the right side and then ruptured. The pain ebbed and flowed over several days.

Report post

I have a hiatus hernia and eroded esophagus (Barret's esophagus). As long as I take my Losec every day I'm fine, if not the symptoms sound a little like yours. Excruciating pain in the middle front radiating through to the lower back. Difference is it disappears temporarily if I eat something, which is common to the condition. You say food doesn't help or hurt, so you can rule out acid reflux.

Hope they get it sorted out. Hang in there buddy.

Report post

sounds like a Hiatal hernia, anyway , hope nothing too serious, but sounds like eating late brings on whatever it is. Hope all is well soon.

Report post

After thinking about this a little more I'd bet the farm it's your Crestor that' s causing the problem.

Report post

Let me tell you, I am finding dehydration causes so many problems and so many symptoms, it should be addressed more by the doctors

Report post

Well, just got back from my cardiologist. He pulled me off of Crestor and fenofibrate, at least temporarily, and he wants me to see the GI doctor tomorrow. He suspects the pancreas, but who knows? If the GI doctor orders an ultrasound, he can check out my aorta also. I'm trying to avoid a CAT scan unless the ultrasound shows something abnormal. And I can expect some blood tests too.

I feel fine today. In fact, I biked to the doc's office and back. If my aorta was going to blow out, it would have happened biking up the hill from my doctor's place.

Report post

I guess you could have patched it up with your bike tire kit.
I told you I suspected the Crestor. That stuff is deadly if not controlled properly. Let me know the outcome as I'm in the middle of a statin issue, too.

Report post

Sarin.. I don't know what to tell you . I also have bad pains in my stomach and very bloated, (no matter what I eat) I also have to have Cortisone injections in my back because I have Rheumatoid arthritis. For the stomach pains I had to get an Rx that is only filed in Canada. I stopped taking that because I just don't feel comfortable something that is not ADA approved in the US. Good luck and hope they find your problem. Best wishes to ya. Let us know what you find out.

Report post

Sarin is a colorless, odorless liquid used as a chemical weapon owing to its extreme potency as a nerve agent. It has been classified as a weapon of mass destruction in UN Resolution 687.

I can assure you that the weapons of mass destruction that I emit are NOT odorless.

Report post

Satin.. no matter what I say to you ,you have to be such a smarta$$. I have wished you luck. I have said God Bless you. I have wished you well. My "T" keeps popping off my keyboard and that's how I made the mistake. Lighten up and stop being such an old grouch and help others who come in here. OH, AND GOD BLESS YOU.

Report post

HOOOOWEEE! Better duck Deb! LOL

Report post

Mikeman I am from Texas and grew up with three brothers and one sister. I know how to protect myself. I do pray all new members that come into this group for support have the best support I have had and continue to have. To be alone with HD is terrible and I wish this on no one. But if you have a question I will be more than happy to help and support you. If you need a shoulder to cry on I will be more than happy to listen. But I will not let one person keep you (especially the newbies) from posting and asking questions. This group is called "INSPIRE" for a reason. So to those of you who are christians I say God Bless you. To those who are not I wish you well.
Debbie

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Discussion topics

Community leaders